Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 39, NWS Sioux Falls, SD

August 23, 20146 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 23, 2014, 10:02 PM CDT for 6 counties in South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2014, 10:02 PM CDT (03:02 UTC)
Expired
Aug 24, 2014, 2:00 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Aurora County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:55 PM CDTFLASH FLOODCorsica, SDSIGNIFICANT STREET FLOODING IN CORSICA WITH WATER FROM A FEW INCHES TO 2 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WGUS53 KFSD 240302
FFWFSD
SDC003-023-035-043-053-111-240700-
/O.NEW.KFSD.FF.W.0039.140824T0302Z-140824T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHEASTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 200 AM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  DOPPLER RADAR ESTIMATES OF 2 TO 5 INCHES RAINFALL HAVE OCCURRED
  FROM NEAR BONESTEEL NORTHEAST TO LOOMIS...WITH HEAVIEST AMOUNTS
  NEAR GEDDES...HARRISON...CORSICA AND STICKNEY. THUNDERSTORMS
  CONTINUE TO REDEVELOP ACROSS THE AREA...AND AN ADDITIONAL ONE TO
  THREE INCHES RAINFALL IS LIKELY IN MUCH OF THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MITCHELL...PLANKINTON...BONESTEEL...CORSICA...GEDDES...HARRISON...
  LETCHER...LOOMIS...MOUNT VERNON AND STICKNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4307 9903 4387 9852 4393 9791 4385 9793
      4385 9797 4375 9796 4365 9799 4314 9865
      4305 9874

$$

CHAPMAN
1 follow-up statement
342 
WGUS73 KFSD 240529
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT SUN AUG 24 2014

SDC003-023-035-043-053-111-240700-
/O.CON.KFSD.FF.W.0039.000000T0000Z-140824T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANBORN SD-GREGORY SD-DOUGLAS SD-DAVISON SD-CHARLES MIX SD-AURORA SD-
1229 AM CDT SUN AUG 24 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN AURORA...
CENTRAL CHARLES MIX...DAVISON...WESTERN DOUGLAS...EASTERN GREGORY AND
SOUTHERN SANBORN COUNTIES UNTIL 200 AM CDT...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MAINLY EXITED THE WARNED 
AREA. DOPPLER RADAR ESTIMATED FROM 4 TO 7 INCHES RAINFALL IN 
LOCATIONS FROM NEAR GEDDES...THROUGH CORSICA AND STICKNEY...TOWARD 
LOOMIS. STREET FLOODING WITH WATER UP TO 2 FEET DEEP WAS REPORTED IN 
CORSICA BY LAW ENFORCEMENT AT 1055 PM CDT.

ADDITIONAL RAINFALL WILL BE FAIRLY SPOTTY FOR THE REST OF THE NIGHT. 
EASING OF RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL RESULT IN 
GRADUAL ENDING OF THE FLASH FLOODING THREAT TOWARD 200 AM CDT. SOME 
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MITCHELL...
PLANKINTON...BONESTEEL...CORSICA...GEDDES...HARRISON...LETCHER...
LOOMIS...MOUNT VERNON AND STICKNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4307 9903 4387 9852 4393 9791 4385 9793
      4385 9797 4375 9796 4365 9799 4314 9865
      4305 9874

$$

CHAPMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:45 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 23, 6:45 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SAT AUG 23 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 353 PM CDT SAT AUG 23 2014

SHORT TERM FORECAST CONCERNS STILL FOCUSED ON THE POTENTIAL FOR
CONVECTION LATE THIS AFTERNOON AND EVENING. EARLY THIS
AFTERNOON...CLOUDS HAVE STRUGGLED TO DISSIPATED ACROSS THE FORECAST
AREA...LIKELY THE RESULT OF CONTINUED CONVECTIVE DEBRIS FROM
OVERNIGHT MCS ALONG WITH CHANNEL OF MOISTURE STREAMING NORTHWARD OUT
OF NEBRASKA ALONG WEAK SHORTWAVE WITHIN THE FLOW.   AT THE
SURFACE...WEAK LOW FORMING ACROSS PORTIONS OF WEST CENTRAL SOUTH
DAKOTA THIS AFTERNOON...WITH AGITATED CU FIELD ALONG A SOUTHWARD
TRAILING MOISTURE DISCONTINUITY WEST OF THE MO RIVER.  THE PRIMARY
SURFACE WARM FRONT HAS BEEN STUCK WELL SOUTH OF THE CWA THIS
AFTERNOON...AS A LARGE STRATO-CU DECK LINGERS OVER SOUTH CENTRAL
SOUTH DAKOTA AND FURTHER SE ALONG THE MO RIVER. I CANNOT DISCOUNT THIS
FRONT TRYING TO MAKE A JUMP NORTHWARD BY SUNSET...BUT RIGHT NOW
THOSE PROBABILITIES LOOK LOW. A WEAK SECONDARY WARM FRONT IS ALSO
DRAPED ACROSS THE FAR NORTHERN PORTIONS OF THE CWA...TRAILING
WESTWARD TOWARDS KPHP.  HOWEVER...RELATIVELY STABLE AIR CONTINUES TO
PERSIST ACROSS MUCH OF THE CWA...WITH WARM NOSE OF AIR WITH THE
800:700 MB RANGE.

ONE AREA TO WATCH THIS AFTERNOON WILL BE NEAR TO NORTHWEST OF HURON
AND WEST OF THE MO RIVER ALONG THIS SECONDARY BOUNDARY.  LOWER
LCLS...ALONG WITH SLIGHTLY INCREASED LOW-LVL CAPE/HELICITY VALUES
COULD SUPPORT LOW-TOPPED SUPERCELLS. HOWEVER STABILIZING STRATO-CU
FIELD COULD PUT AN END TO THAT QUICKLY THIS AFTN.

CONVECTION CHANCES SHOULD INCREASE BY THIS EVENING...AS LEADING EDGE
OF STRONG PV ANOMALY ROTATES INTO THE AREA AFTER 00Z. THIS WAVE
COULD COOL THOSE MID-LVL TEMPS SUFFICIENTLY TO PRODUCE SCATTERED
ELEVATED CONVECTION THROUGH MIDNIGHT.  GIVEN THE INCREASED MID-LVL
LAPSE RATES WITH COOLING ALOFT...COULD SEE MARGINALLY SEVERE HAIL
BUT EFFECTIVE SHEAR REMAINS MARGINAL.

AS WE MOVE THROUGH SUNDAY THE SYNOPTIC WAVE WILL PUSH SLIGHTLY DRIER
AIR EASTWARD...BUT ALSO PULL A LARGE DRY SLOT INTO THE REGION. A FEW
ELEVATED SHOWERS/STORMS MAY BE ONGOING THROUGH DAYBREAK...BUT THIS
ACTIVITY SHOULD DIMINISH AS TEMPERATURES CLIMB INTO THE 80S. WHILE
THE MAJORITY OF LOW-LVL MOISTURE WILL BE VACATED BY SUNDAY
AFTERNOON...CHANNEL OF MID-LVL MOISTURE WILL PERSIST SO CANNOT RULE
OUT A WIDELY SCATTERED SHOWER IN THE LATE AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 353 PM CDT SAT AUG 23 2014

MAIN CONCERN IN THE LONG TERM IS THE HEAVY RAIN POSSIBILITY FROM
MONDAY NIGHT THROUGH WEDNESDAY NIGHT.

THE WEAK COLD FRONT WILL MOVE EAST OF HIGHWAY 71 IN NW IOWA AND
MINNESOTA BY 03Z. THERE IS 50 TO 100 J/KG OF CIN ABOVE THE SURFACE
AND WHILE THERE IS AN UPPER LEVEL WAVE TO HELP ENHANCE LIFT...IT
WILL BE A STRUGGLE FOR CONVECTION TO DEVELOP...ESPECIALLY AS
SURFACE COOLS. SO ONLY HAVE A SLIGHT CHANCE OF THUNDERSTORMS
THROUGH MIDNIGHT. AFTER THAT...SKIES SHOULD CLEAR OVER THE AREA
WITH LIGHT WINDS AND DRY AIR IN. THIS WILL ALLOW TEMPERATURES TO
FALL INTO THE LOW TO MID 50S OVER MOST OF SOUTHEAST SOUTH DAKOTA
WITH UPPER 50S AND LOWER 60S IN MUCH OF SW MN AND NORTHWEST IOWA.

MONDAY THROUGH THURSDAY IS SETTING UP FOR SERIES OF HEAVY RAIN
EVENTS. A STRONG 850 MB BOUNDARY WILL SET UP BETWEEN I80 AND I90 BY
MONDAY EVENING AND REMAIN NEARLY STATIONARY THROUGH WEDNESDAY NIGHT.
FOR BOTH MONDAY NIGHT AND TUESDAY NIGHT...THE 300 MB JET WILL SET
UP NORTHEAST OF THE AREA PUTTING THE FORECAST AREA IN THE RIGHT
ENTRANCE REGION OF THE JET...WHILE THE MAIN UPPER WAVE/PV ANOMALY
MOVES THROUGH ON WEDNESDAY NIGHT. EACH NIGHT A LOW LEVEL JET
AROUND 40 KTS WILL DEVELOP WITH THE NOSE OF THE JET FOCUSED IN
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. THERE WILL ALSO BE A
WARM CLOUD DEPTH OF 3 TO 4 KM WITH PRECIPITABLE WATER VALUES OVER
1.5 INCHES. FINALLY...LI/S SOUTH OF THE BOUNDARY WILL BE FROM -2
TO -4 WHICH WILL PROVIDE A CONTINUOUS FEED OF UNSTABLE AIR FOR
CONVECTION. THE ONLY REAL QUESTION IS WHERE THE AXIS OF HEAVY RAIN
WILL BE EACH NIGHT.

ON MONDAY...THE 850 MB FRONT WILL RETURN NORTH TOWARD THE MISSOURI
RIVER. THE UPPER WAVE AND JET STREAK WILL BEGIN TO SET UP ON
MONDAY AFTERNOON. EXPECT THAT A FEW THUNDERSTORMS COULD DEVELOP
DURING THE AFTERNOON IN NORTHERN NEBRASKA AND MOVE INTO FAR
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. BUT MOST OF THE
CONVECTION WILL WAIT UNTIL THE LOW LEVEL JET DEVELOPS TOWARD
SUNSET. AT THAT TIME...EXPECT A CONVECTION TO BECOME MORE
WIDESPREAD NEAR THE SD/NE BORDER AND THEN SPREAD EAST. AT THIS
TIME...THE LOCATION OF HEAVY RAIN LOOKS TO BE FOCUSED FROM
NORTHEAST NEBRASKA...THRU SIOUX CITY AND TOWARD SPENCER AND STORM
LAKE. THE CHANCES FOR PRECIPITATION DROP OFF RAPIDLY TO THE NORTH
AS CONVECTION IS EXPECTED TO MAKE LITTLE NORTHWARD MOVEMENT
THROUGH THE NIGHT. THE POTENTIAL EXISTS FOR FOR A COUPLE INCHES OF
RAINFALL IN SOME LOCATIONS ALTHOUGH WITH UNCERTAINTY IN LOCATION
KEPT FORECAST RAIN AMOUNTS AROUND AN INCH ALONG HIGHWAY 20.

THUNDERSTORMS SHOULD DIMINISH IN COVERAGE TUESDAY MORNING ALTHOUGH
WITH WEAK INSTABILITY AND THE PRESENCE OF THE UPPER JET...CANNOT
RULE OUT SCATTERED SHOWERS AND STORMS THROUGH THE DAY SOUTH OF
I90. THERE WILL BE A LOT OF CLOUDS AROUND SO TEMPERATURES WILL NOT
RISE MUCH WITH MOST AREAS IN THE UPPER 60S TO MID 70S. THE NEXT
ROUND OF CONVECTION LOOKS TO SET UP TUESDAY EVENING. THIS ROUND
COULD BE A LITTLE FARTHER NORTH...FROM SOUTH CENTRAL SOUTH DAKOTA
TO THE IOWA GREAT LAKES BUT THERE IS MORE UNCERTAINTY IN LOCATION
AS COLD POOLS FROM THE PREVIOUS NIGHT COULD IMPACT THE EXACT
LOCATION OF THE FRONT. SO HAVE A BROAD AREA OF 0.5-1 INCH OF RAIN
FORECAST BUT...AS WITH MONDAY NIGHT...1 TO 2 INCHES OR MORE WILL
BE POSSIBLE.

FOR WEDNESDAY AND WEDNESDAY NIGHT...FOLLOWED THE GEM AND ECMWF
WHICH WERE SLOWER THE GFS AND VERY SIMILAR WITH THE TIMING OF THE
UPPER WAVE. AGAIN...THERE SHOULD BE A RELATIVE LULL ON WEDNESDAY
AFTER TUESDAY NIGHT/S CONVECTION MOVES EAST. OTHERWISE...THE ONLY
DIFFERENCE BETWEEN WEDNESDAY NIGHT AND THE PREVIOUS TWO NIGHTS IS
THAT THE PRESENCE OF A STRONG UPPER WAVE WILL BE FORCING LARGE
SCALE ASCENT AND INTERACT WITH THE BOUNDARY RATHER THAN THE 300 MB
UPPER LEVEL JET. WHAT THIS MEANS IS THAT THE APPROACH OF THE
STRONG UPPER WAVE WILL HELP FORCE THE 850 MB BOUNDARY A LITTLE
MORE NORTH CLOSER TO I-90 MAKING THE AXIS OF HEAVY RAIN MORE
LIKELY NEAR YANKTON AND SIOUX FALLS AND INTO SOUTHWEST MINNESOTA.
AS WITH THE PREVIOUS NIGHT...THE PRESENCE OF COLD POOLS COULD
INHIBIT THE NORTHWARD MOVEMENT OF THE FRONT DURING THE DAY ON
WEDNESDAY. AS WITH TUESDAY NIGHT...FORECAST RAIN AMOUNTS ARE VERY
CONSERVATIVE FROM 0.5 TO 1 INCH. AGAIN...LOCALLY HEAVIER RAINFALL
OF 1 TO 2 INCHES WILL BE POSSIBLE.

SEVERAL FORECAST MODELS HAVE FROM 2 TO 5 INCHES OF RAIN FROM
MONDAY NIGHT THROUGH THURSDAY BETWEEN I-80 AND I-90. AS MENTIONED
ABOVE...THIS PATTERN IS SIMILAR TO OTHER HEAVY RAINFALL PATTERNS
DOCUMENTED ACROSS THE UNITED STATES. WHILE THIS AMOUNT OF RAIN IS
NOT A CERTAINTY...THE POSSIBILITY OF WIDESPREAD HEAVY EXISTS. SHOULD
THIS HEAVY RAINFALL OCCUR...IN ADDITION TO BRINGING A THREAT OF
FLASH FLOODING EACH NIGHT...LARGER RIVERS AND STREAMS MAY ALSO
RISE. STAY TUNED TO FUTURE FORECASTS AS THE EVENT DRAWS CLOSER.

RAIN AND THUNDERSTORMS WILL LINGER INTO THURSDAY BUT ARE EXPECTED
TO FINALLY MOVE EAST BY FRIDAY. TEMPERATURES WILL REMAIN COOL
THROUGH FRIDAY BUT SHOULD BEGIN TO WARM BY SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM CDT SAT AUG 23 2014

AREAS MVFR CEILINGS WILL LINGER THROUGH THE EVENING...BUT EXPECTED
TO BECOME LESS PREVALENT AFTER 05Z-06Z. CONVECTIVE CHANCES APPEAR TO
FOCUS ACROSS WESTERN AND POSSIBLY NORTHERN PORTIONS OF THE FORECAST
AREA THROUGH THE OVERNIGHT HOURS WITH CHANCES WANING TOWARD DAYBREAK
AND THROUGH THE DAY SUNDAY. TIMING STILL SOMEWHAT UNCERTAIN...BUT
WILL CONTINUE TO CARRY A PERIOD OF SHRA OR TSRA AT KHON/KFSD INTO
THE OVERNIGHT HOURS. AFTER DAYBREAK SUNDAY...VFR CONDITIONS SHOULD
PREVAIL WITH SOUTHERLY WINDS SHIFTING TO THE WEST-SOUTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...DUX
LONG TERM...SCHUMACHER
AVIATION...JH
Hazardous weather outlook, Aug 23, 12:34 PM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT SAT AUG 23 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241745-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1234 PM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUDS CONTINUE TO CLEAR THIS AFTERNOON...WHICH WILL LEAD TO A
CONDITIONAL RISK FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO THE EVENING HOURS. WHILE A FEW STORMS WILL BE
POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...AREAS WITH THE HIGHEST RISK FOR
THUNDERSTORM ACTIVITY WILL FALL IN AREAS ALONG AND NORTH OF
INTERSTATE 90 AND WEST OF INTERSTATE 29. THE PRIMARY RISKS WILL BE
DAMAGING WINDS AND MARGINALLY SEVERE HAIL. HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN BY MONDAY
NIGHT...AND CONTINUE THROUGH AT LEAST WEDNESDAY NIGHT...ESPECIALLY IN
AREAS ALONG AND SOUTH OF INTERSTATE 90. WHILE THE SEVERE WEATHER RISK
IS LOW...SEVERAL INCHES OF RAIN MAY BE POSSIBLE BY THE MIDDLE OF THE
WEEK. THIS POTENTIALLY HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH
FLOODING...AND WILL INCREASE THE POTENTIAL FOR HEIGHTENED STREAM AND
RIVER LEVELS BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...PRIMARILY IN AREAS ALONG AND NORTH OF INTERSTATE 90 AND
WEST OF INTERSTATE 29.

DUX

In the hours before

Local storm report, Aug 23, 9:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     MITCHELL                43.73N 98.03W
08/23/2014                   DAVISON            SD   TRAINED SPOTTER

            ROOF DAMAGE TO SHED. 4 INCH TREE LIMBS BROKEN.

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:31 PM CDTFlash Flood WarningFSDAurora, Charles Mix, Davison, Douglas3 hr
Aug 23, 9:11 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Sanborn34 min
Aug 23, 9:39 PM CDTSevere Thunderstorm WarningFSDBeadle, Hanson, Kingsbury, Miner, Sanborn51 min
Aug 23, 10:22 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn38 min
Aug 23, 11:48 PM CDTSevere Thunderstorm WarningFSDLake, Moody27 min
Aug 24, 3:14 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody46 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.